Bilateral optic disc oedema and associated optic neuropathy in the setting of FOLFOX chemotherapy
1 Royal Brisbane and Women’s Hospital, Brisbane, QLD 4006, Australia
2 Princess Alexandra Hospital, Brisbane, QLD 4102, Australia
BMC Ophthalmology 2013, 13:42 doi:10.1186/1471-2415-13-42Published: 8 August 2013
To report a case of bilateral optic disc oedema and associated optic neuropathy in the setting of FOLFOX chemotherapy.
A case of a 57-year-old male being treated with FOLFOX chemotherapy for stage 3B colorectal cancer, who developed bilateral optic disc oedema and associated left sided optic neuropathy is described. The patient presented following cycles 7, 8 and 9 of chemotherapy with a history of bilateral simultaneous intermittent inferior altitudinal field defects. These episodes progressed to bilateral optic nerve oedema and a subsequent left sided optic neuropathy. The patient’s symptoms and oedema regressed with discontinuation of chemotherapy.
This is the first report suggesting a vasospastic role of 5-fluoruracil in 5-FU associated optic neuropathy. It highlights that 5-FU may have the potential to cause arterial vasospasm outside the cardiac vasculature, resulting in end-organ optic nerve ischaemia.